Medical questions & health advice by board certified doctors
"Why do I have a massive headache and my skin is unusually dry and itchy?"
I'm a 21 year old student. I have been experiencing on and off headaches for the past week. My skin has been continuously dry and itchy for the past week. At first I thought it was just the cold weather and maybe I was getting sick, but I haven't been sneezing or coughing. My skin also usually doesn't get too dry. To alleviate the symptoms, I've taken motrin and using a mass amount of moisturizer. Currently, I'm taking Acutane pills and motrin.
There are several possibilities here, but I think the most important thing is to figure out if there is an association between your headaches and the Accutane. Rarely, taking Accutane can result in a serious neurological condition called pseudotumor cerebri, which require immediate evaluation and treatment. I would suggest seeing your dermatologist or primary care doctor immediately to discuss these alarming symptoms and determine if anything needs to be done. Secondly, dry skin in those who are taking Accutane is extremely common, since the beneficial effect of Accutane come in fact from producing turnover of skin cells, which leads to the dryness. Using a good moisturizer is very important, but if this is not working then you need to talk to your dermatologist to figure out what skin treatment regimen they would recommend for your case. Of course it is very possible that the symptoms you are experiencing are unrelated to Accutane, and may instead just be related to stress of school and disruption of your sleep and exercise schedule. Skin dryness in common in spring and winter months. However, before investigating these common possibilities, it is important to make sure that you are not experiencing difficulties related to your Accutane prescription.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.